MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL WITH THE AUTONOME DELIVERY SYSTEM; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL WITH THE AUTONOME DELIVERY SYSTEM; INTRAOCULAR LENS
Model Number CNA0T0
Medical Device Problem Codes Failure to Deliver (2338); Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare professional reported during an intraocular lens (iol) implant procedure, plunger went below the trailing haptics, causing it to be stuck with the plunger.Although lens not able to be delivered smoothly, surgeon managed to push the lens in with the aid of an secondary instrument , patient not affected.Additional information was requested.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was not returned for analysis.Video shows intraocular lens (iol) implantation with company model device.When the nozzle comes into view, the lock-out assembly has already been removed.Ophthalmic viscoelastic device (ovd) is filled directly into the nozzle without using the lock-out assembly ovd port.Lens stop, which is part of the lock-out assembly, restricts the lens from moving during ovd fill, but filling the ovd after the lock-out assembly is removed results in the lens moving back, which can be seen at 00.00.08 second of the video.When the plunger reaches the iol, the lens is already out of position, and the plunger passes the lens without catching the trailing haptic.The lens is paused at half nozzle area and advanced into the eye straight after.Trailing haptic remains straight through the advancement.The trailing haptic cannot be implanted in this position and remains outside the incision after being released from the nozzle tip.The root cause is related to failure to follow instructions for use (ifu).The lock out assembly has been removed and only then ovd has been filled though a hole in the lens bay door where ovd cannula s attached.Ifu instructs: "step 7.Fully insert the cannula containing ovd through the ovd port, and ensure that the cannula is perpendicular to the device as shown in figure 4 step 8.Fill the device until ovd can be observed flowing to the nozzle tip (figure 4), then retract the cannula.This will require approximately 0.28 ml of ovd.Step 9.Remove the lock-out assembly by grasping the removal tab and directly pulling the entire lock-out assembly away from the device at an angle (figure 5).Discard the lockout assembly.Note: do not attempt to add ovd to the device after the lock-out assembly has been removed, or lens damage may result." in addition to this, the haptic position at the pause location was not inspected.The ifu instructs: " step 10.Fully depress the speed control lever to move the plunger forward and fold the iol (figure 6a).To stop the iol, release the speed control lever when the front edge of the optic is even with the pause.Location on the nozzle (figure 6b) step 11.Visually inspect the lens to determine the position of the leading and trailing haptics (refer to figure 7).Verify that the plunger is in contact with the trailing optic edge." figure 7 in the ifu shows acceptable haptic configurations for the advancement.It shows that the straight trailing haptic is not acceptable haptic configuration for implantation.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON IOL WITH THE AUTONOME DELIVERY SYSTEM
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19448155
Report Number9612169-2024-00507
Device Sequence Number8508183
Product Code HQL
UDI-Device Identifier00380652393607
UDI-Public00380652393607
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2026
Device Model NumberCNA0T0
Device Lot Number25608913
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/07/2024
Supplement Date Received by Manufacturer06/14/2024
Initial Report FDA Received Date06/03/2024
Supplement Report FDA Received Date07/12/2024
Date Device Manufactured03/09/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown